What is an overdose?

An overdose means having too much of a drug (or combination of drugs) for your body to be able to cope with. There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug used. All drugs can cause an overdose, including prescription medication prescribed by a doctor. It is important to know your correct dosage, what drugs definitely should not be mixed, and know to seek help if you feel you are not in control of your drug use.

The International Overdose Awareness website contains clear and factual information about the different types of overdose- opiate, alcohol, stimulant etc including signs that someone might be in overdose.

Download PDF FileOverdose: Everything you need to know 

 

What are the risks?

The main things that cause an overdose are:

Injecting Drugs

People who inject Heroin are much more likely to overdose than people who smoke it partly because of how rapidly the drugs hit your system and also, once injected, the drug is free to travel via the bloodstream!

Mixing drugs and/ or alcohol

Most overdoses happen when people mix drugs and/ or alcohol. Whilst heroin is the most dangerous of drugs when it comes to overdose even a small amount of the drug can be fatal when it is combined with other drugs or alcohol. Likewise the combination of drugs/ alcohol can increase the toxic effects making even lawfully prescribed medicines potentially toxic.

Using opiates when tolerance is low

It only takes a few days for tolerance towards opiates to drop so if someone has had much less for a few days or none at all (e.g. has been in prison or rehab or tried to come off themselves) they are more likely to overdose if they go back to the same amount they were on before.

The purity of the drug is never known (unless forensically examined)

Quite simply the higher the purity of the drug the more likely it will cause some kind of harm or even be fatal. This equally applies to those people who may consider themselves as experienced drug users with tolerance to the drug. A small amount of a high purity drug can be more dangerous than a larger amount of a low purity drug. This is particularly true when a drug is injected and the effects cannot be felt until it’s potentially too late.

As there are no controls over how drugs like heroin are manufactured the ingredients and amount of heroin present is always different. There is always the potential for one administration of a drug to be enough to put someone into overdose.

 

Signs of an overdose

If someone has overdosed and is unconscious check their airway and, if and when cleared, put them in the recovery position on their side (see video).

If you need to know if they are unconscious you can find out by shouting or pinching their ear.

If you can’t wake them or they are showing other signs of unconsciousness such as:

  • Snoring deeply;
  • Turning blue; or
  • Not breathing

Then follow the list of actions below.

 

What to do if someone has overdosed

  • Don’t panic
  • Put them in the recovery position
  • Dial 999 and ask for an ambulance
  • Stay with the person until the ambulance arrives

Thankfully there is also help at hand with a drug called Naloxone (being made more readily available in Cornwall to drug treatment services users, their family and various accommodation services and areas identified as where there is a risk of overdose).

Naloxone is an opiate antagonist (a drug that blocks or dampens a biological response) that temporarily reverses the effects of an opiate overdose.   Many of the opioid drugs often involved in overdoses last much longer in the body.  This means that even following the administration of naloxone it is possible for the casualty to slip back into overdose and for this reason it is essential to still seek medical help and continue to monitor the casualty even if they appear to be fully conscious/awake and breathing normally after naloxone administration.

South West Ambulance Service vehicles carry Naloxone but the service user, family and accommodation form of the drug is in the pre-charged syringes known by the brand name Prenoxad.

As there is more Naloxone now in circulation within Cornwall it may be that an overdose situation presents anyone with the opportunity to use this drug and save a life. There is a link showing how you can save a life by remaining calm at a scene and administering Naloxone under the videos section on the right. There is also a link demonstrating  the process of assembling the Prenoxad (Naloxone) kit in depth.

 

Overdose: Busting the Myths of Dialling 999

This short film shows drug users interviewing ambulance staff on their approach to drug overdose calls. It was put together to remove the fear of arrest or prosecution when informing the ambulance service of a drug overdose and in turn reduce the number of drug related deaths.

 

Share
About the Author

Contact

T:

E: lhoward@cornwall.gov.uk

Back to top

Safer Cornwall are a working partnership involving: